Teva Pharmaceutical Industries announced this week it is voluntarily recalling some of its blood pressure drugs in the U.S. due to an impurity in the drug that could cause cancer.
The recall includes all lots of Amlodipine / Valsartan combination tablets and Amlodipine / Valsartan / Hydrochlorothiazide combination tablets.
The impurity detected is in an active pharmaceutical ingredient (API) in the drug that was manufactured by Mylan in India. The impurity is known as N-nitroso-diethylamine (NDEA), which has been classified as a probable human carcinogen.
Teva has not received any reports of adverse events signaling a potential link or exposure to valsartan.
The FDA advises that patients taking Amlodipine / Valsartan combination tablets or Amlodipine / Valsartan / Hydrochlorothiazide combination tablets should continue taking their medication and to contact their pharmacist or physician for advice on alternative treatment.
Customers and patients with medical-related questions about the Teva products being recalled should contact Teva’s Medical Information by phone at 888-838-2872, option 3, then, option 4. Live calls are received Monday-Friday, 9:00AM-5: 00 PM Eastern Time with Voicemail available 24 hours/day, 7 days/week or email email@example.com.
Adverse reactions or other problems experienced with the use of the products may also be reported to Teva directly at 888-838-2872 or to the FDA’s MedWatch Adverse Event Reporting program either online, by regular mail or by fax.
Complete and submit the report Online: www.fda.gov/medwatch/report.htm
Regular Mail or Fax: Download form www.fda.gov/MedWatch/getforms.htm or call 1- 800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.
This FDA indicates valsartan-containing products manufactured and distributed by other pharmaceutical companies using the same API supplier may also be affected.
This adds to the list of recalls issued earlier this year.
In July, the FDA announced the recall of five other valsartan products for NDEA as well as NDMA. An irbesartan-based blood pressure drug was recalled earlier this month, along with another made with losartan.